Wildfire, Gray
- When
- November 7, 12:53 PM CST to 3:53 PM CST
- Where
- Gray forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Texas A&M Incident Report.
Trough over the western CONUS allowed for southwest flow over the Panhandles, with a lee surface trough developing that afternoon. This lead to critical Fire Weather conditions across a good portion of the Panhandles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Trough over the western CONUS allowed for southwest flow over the Panhandles, with a lee surface trough developing that afternoon. This lead to critical Fire Weather conditions across a good portion of the Panhandles. A wildfire developed in eastern Gray County and western Wheeler County. This is the same fire that was in Gray County. The 152 & Gray County Line Fire. The fire size was about 575 acres and it took about 3 hours to contain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 7, 11:54 AM CST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1154 AM CST Tue Nov 7 2023
...New AVIATION...
.SHORT TERM ...
(Today through Wednesday night)
Issued at 337 AM CST Tue Nov 7 2023
Model agreement is still on track for the synoptic flow to shift
southwesterly today with the development of the trough along the
inter-mountain west. This shift in flow will help aid in the
development of a lee-side surface trough, which in turn will set
the Panhandles up for some decent southwesterly downsloping winds
this afternoon. Winds for this afternoon could easily reach into
the 20 to 25 mph range with gust exceeding 30 mph. In combination,
very dry conditions are expected to follow these gusty with, with
many models seeing RH values nearing the single digits for the
day. Given the presence of both, critical fire weather is expected
across a majority of the Texas Panhandle today. Currently, a Red
Flag Warning is set to start at noon and last until 6 pm this
evening. By this time, winds are expected to lighten with RH
values recovering enough to keep fire weather concerns at bay.
Meanwhile, the continuing warming trend that has been present
these last few days is supposed to reach its peak this afternoon.
Look for many locations to see afternoon high temperatures in the
mid to upper 80s with Amarillo, Dalhart, and Borger all looking to
either tie or break their records once again. Potential is even
there for these same locations to reach or break their all time
record highs for the month of November.
Heading into Wednesday, models are expecting the pattern to begin
shifting as a cold frontal boundary sinks into the Panhandle ahead
of the upper-level trough. One thing to watch with this frontal
passage will have to be fire weather conditions. Currently models
are not expecting this trough to pass through until the afternoon
and evening hours, which will give the southern half of the
Panhandles enough time to dry out and westerly winds to pick up.
Should the front be slow enough, there would be enough of a window
for elevated fire weather concerns that afternoon. However once
the front passes, then RH values should recover enough for the
concerns to diminish. This timing will also play havoc with the
temperatures as cold air is expected to follow behind the front
and immediately drop temperatures. Should we reach peak heat
before the passage, then it is possible to reach into the 80s for
yet another day, especially the further south you are. For now,
have left temperatures to the NBM expectations with the north
seeing highs in the 70s and the south closer to the mid 80s.
Scoleri
&&
.LONG TERM ...
(Thursday through Monday)
Issued at 337 AM CST Tue Nov 7 2023
A positively tilted upper level trough will stretch from southern
California to central Colorado Thursday morning. A cold front will
be well south of the Texas Panhandle Thursday morning with cold and
dry air advection taking over across the Panhandles. There may be
some lingering light rain showers Thursday, mainly across the
southern Texas Panhandle as the upper dynamics approach with the
trough, but they will be fighting an increasing drying low level
atmosphere.
The upper level trough is expected to become more neutral by the
time it moves across the Panhandles Friday and Friday evening. By
this time, there should not be enough low level moisture to work
with to produce any precipitation.
Another upper level trough moves quickly across the Northern Plains
and the upper Midwest Saturday and Saturday night. This may send a
weak cold front into the Panhandles Sunday morning, but winds
recover to the south by afternoon and highs on Sunday actually end
up being warmer than the highs on Saturday.
Highs are expected be below average both Thursday and Friday, but
then highs are expected to be above average Saturday through Monday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1029 AM CST Tue Nov 7 2023
VFR conditions are expected to prevail through the 18Z TAF period.
The main story will be some breezy and gusty winds early on in the
period, through about 00Z Wed. Expect southwest winds around 20 to
25 kts with gust upwards of 35 kts through 00Z Wed. After 00Z
winds will become more westerly in the 10 to 15 kt range. Skies
should remain mostly clear through the period as well.
36
&&
.FIRE WEATHER...
Issued at 228 PM CST Mon Nov 6 2023
Critical fire weather conditions are forecast for this afternoon
across the western and central Texas Panhandle. Winds by the
afternoon hours should turn southwesterly and reach into the 20
to 25 mph range with gusts up to 40 mph across the area. These
winds will be in an area of low relative humidity with values
dropping down to around 10 percent during the afternoon hours. The
winds and low relative humidity will lead to RFTI values of 3 to
5 across this area which has cured fuels due to a lack of recent
moisture. Given these conditions, a Red Flag Warning has been
issued for the central and western Texas Panhandle from noon to 6
pm this evening.
Scoleri
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 54 81 40 52 / 0 0 10 20
Beaver OK 45 72 36 55 / 0 0 10 10
Boise City OK 45 69 33 49 / 0 0 20 10
Borger TX 55 83 40 56 / 0 0 10 10
Boys Ranch TX 48 81 38 52 / 0 0 10 20
Canyon TX 53 81 40 51 / 0 0 10 20
Clarendon TX 57 85 45 52 / 0 0 0 20
Dalhart TX 44 76 33 50 / 0 0 10 20
Guymon OK 44 72 33 54 / 0 0 10 10
Hereford TX 50 81 39 51 / 0 0 10 20
Lipscomb TX 51 77 39 55 / 0 0 0 10
Pampa TX 55 79 39 52 / 0 0 0 20
Shamrock TX 56 88 44 55 / 0 0 0 20
Wellington TX 53 89 46 55 / 0 0 0 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 6 PM CST this evening for TXZ001>003-
006>009-011>014-016>019-317.
OK...None.
&&
SHORT TERM...11
LONG TERM....15
AVIATION...36Hazardous Weather Outlook National Weather Service Amarillo TX 344 AM CST Tue Nov 7 2023 OKZ001>003-TXZ001>020-317-072145- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 344 AM CST Tue Nov 7 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated to critical fire weather conditions are expected to develop on Tuesday across western and central sections of the Oklahoma and Texas Panhandles due to southwest winds of 20 to 25 mph with higher gusts along with minimum relative humidity values running as low as 10 percent and continued dry fuels. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
Texas A&M Incident Report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, November 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144905.